Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 45, NWS Marquette, MI

September 11, 2000Houghton County, Ontonagon County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Sep 11, 2000, 6:03 PM EDT for Houghton County, Ontonagon County, Michigan. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 11, 2000, 6:03 PM EDT (22:03 UTC)
Expired
Sep 11, 2000, 6:40 PM EDT
In force
37 min
Issued by
NWS Marquette, MI
Area
Whole counties

Counties Houghton County, MI, Ontonagon County, MI

The radar

The Marquette radar (KMQT), 116 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.1 hours before the alert went out and 374 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2000-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2000-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1991 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMQT 112204
SVRMQT
MIC053-061-131-112240-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
603 PM EDT MON SEP 11 2000

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HOUGHTON COUNTY IN NORTHWEST UPPER MICHIGAN
  ONTONAGON COUNTY IN WESTERN UPPER MICHIGAN
  
* UNTIL 640 PM EDT

* AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM ROCKLAND TO 11 
  MILES WEST OF BRUCE CROSSING...OR ALONG A LINE EXTENDING FROM 14 
  MILES SOUTH OF ONTONAGON TO 27 MILES SOUTH OF ONTONAGON. THE 
  LINE WAS MOVING EAST AT 45 MILES AN HOUR.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ROCKLAND AT 610 PM EDT
  BRUCE CROSSING...MASS CITY AT 620 PM EDT
  BOB LAKE AT 630 PM EDT

DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SE1VERE THUNDERSTORMS. REMAIN INDOORS AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

$$

DESROSIERS
WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 3:54 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Sep 11, 3:54 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
354 PM EDT MON SEP 11 2000

MAIN FCST CONCERN IS SHRA/TSRA POTENTIAL THIS EVENING.

WV IMAGERY THIS AFTN SHOWS SHORTWAVE TROF MOVING ACROSS DAKOTAS INTO
MN. AT THE SFC...ASSOCIATED COLD FRONT EXTENDS FROM NEAR ISLE ROYALE
TO LOW PRESSURE IN SE MN NEAR KRST. COLD FRONT MAKING STEADY E
PROGRESS. COMBINATION OF TSTMS ACROSS IA/WI/IL DISTURBING INFLOW
INTO UPPER LAKES AND EXTENSIVE LOW CLOUDS ACROSS NW WI/W UPPER MI
INHIBITING STRONG HEATING ARE RESULTING IN DIMINISHED THREAT FOR
SVR TSTMS THIS EVENING.

MODELS IN GOOD AGREEMENT ON FEATURES TO AFFECT UPPER MI. FRONT WILL
CROSS FA THIS EVENING...EXITING E FA BY 06Z. AT THE SAME TIME...
HEALTHY UPPER DIVERGENCE DEVELOPS THIS EVENING AS FA BECOMES IDEALLY
SITUATED UNDER RIGHT ENTRANCE REGION OF 100KT JET RUNNING FROM NE MN
TO JAMES BAY. SO DESPITE LACK OF HEATING...THE COMBINATION OF GOOD
LOW-LEVEL MOISTURE...STRONG LOW-LEVEL CONVERGENCE ALONG FRONT AND
UPPER DIVERGENCE WILL LEAD TO WIDESPREAD COVERAGE OF SHRA/TSRA NEAR
COLD FRONT. IN THE LAST HOUR...SHRA/TSRA HAVE RAPIDLY DEVELOPED
ACROSS NW WI...AND THIS TREND WILL CONTINUE TO DEVELOP NE INTO FA
THIS EVENING. WITH STRONG DRYING AND SUBSIDENCE FOLLOWING FRONT...
SKIES WILL BEGIN TO CLEAR.

850MB THERMAL TROUGH MOVES ACROSS FA ON TUE...AND WITH SFC DWPTS
NEAR OR JUST A LITTLE ABOVE 850MB TEMPS...WILL SEE CU DEVELOP. MAYBE
BKN CU FOR A TIME BEFORE MOISTURE BEGINS TO MIX OUT. SLIGHTLY LOWER
FWC/ETA 2M TEMPS PREFERRED OVER WARMER AVN MOS BASED ON POST FRONTAL
CONDITIONS ACROSS NDAKOTA/S MANITOBA THIS AFTN.

ON WED...A WEAK/DRY COLD FRONT WILL PASS. WITH THERMAL RIDGE ACROSS
AREA...WILL BE A WARMER DAY AND GUIDANCE TEMPS LOOK ACCEPTABLE. ON
THU...SHORTWAVE DIGS SOUTHEAST ACROSS UPPER LAKES. WILL CONTINUE TO
CARRY SHRA CHC AT THAT TIME AS TROF DEEPENS AND INSTABILITY
INCREASES AS COLD POOL ALOFT MOVES OVER UPPER GREAT LAKES.

IN THE EXTENDED...MODELS TRENDING TOWARD A COLD END OF THE WEEK. MRF
IS MOST AMPLIFIED...CLOSING OFF AN UPPER LOW OVER E OHIO VALLEY SAT.
MRF HAS TRENDED TOWARD A MORE AMPLIFIED SOLUTION THIS RUN...AND
MRF ENSEMBLES SHOW GOOD SUPPORT FOR AN AMPLIFIED TROF...BUT NOT
QUITE TO THE EXTENT OF OPERATIONAL RUN. CANADIAN/UKMET AND ECMWF
SHOW SOME MINOR DIFFERENCES IN JUST HOW AMPLIFIED THE TROF WILL
BE...BUT IN ANYCASE...THE OVERALL MESSAGE FROM THE MODELS IS A COOL
FRI/SAT AFTER A CHANCE OF SHRA THU AS SHORTWAVE PASSES. SHOULD BE
PLENTY OF CLOUDS FRI WITH CYCLONIC FLOW AND SUFFICIENT LK-850MB
DELTA-T. FROST/FREEZE A GOOD POSSIBILITY FRI NIGHT WHERE SKIES
CLEAR...PROBABLY INTERIOR CNTRL/W. MRF/ECMWF SHOW NEXT SHORTWAVE
WHICH LOOKS FAIRLY STRONG PASSING SUN...BUT IT WILL BE MOISTURE
STARVED AND SO WILL LEAVE SUN DRY FOR NOW.

.MQT...NONE.

ROLFSON

In the hours before

Special weather statement, Sep 11, 12:15 PM EDT, 5 hours 48 minutes before
MIZ001>007-009>014-121000-

SPECIAL WEATHER STATEMENT - SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
1215 PM EDT MON SEP 11 2000

...SEVERE THUNDERSTORMS POSSIBLE ACROSS PARTS OF UPPER
MICHIGAN LATE THIS AFTERNOON AND THIS EVENING...

THE NATIONAL WEATHER SERVICE ADVISES THERE IS A RISK OF
SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY TONIGHT.
DAMAGING WINDS... LARGE HAIL... HEAVY RAIN... AND CLOUD TO
GROUND LIGHTNING ARE POSSIBLE WITH SOME STORMS.

THE GREATEST RISK OF SEVERE STORMS IN UPPER MICHIGAN IS ACROSS THE
FAR SOUTH...IN MENOMINEE COUNTY.  THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS THE REST OF UPPER MICHIGAN EAST OF A LINE FROM
BARAGA/L'ANSE TO WATERSMEET. SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP AROUND 5 PM EDT/4 PM CDT ALONG A FRONT FROM BARAGA TO
WATERSMEET AND MOVE NORTHEAST AT 35 MPH.  SCATTERED THUNDERSTORMS
WILL MOVE FROM SOUTHWEST TO NORTHEAST REACHING CRYSTAL FALLS... IRON
MOUNTAIN AND MENOMINEE AROUND 5 TO 7 PM CDT... AND MARQUETTE AND
ESCANABA AROUND 8 PM EDT.

MONITOR LATER FORECASTS TO KEEP UP WITH THIS WEATHER SITUATION. STAY
TUNED TO NOAA WEATHER RADIO OR THIS STATION FOR THE LATEST
INFmORMATION DIRECT FROM THE NATIONAL WEATHER SERVICE.

ED F

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:28 PM EDTSevere Thunderstorm WarningMQTIron47 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.